Skip to main content
Log in

Robust estimation of the correlation matrix of longitudinal data

  • Published:
Statistics and Computing Aims and scope Submit manuscript


We propose a double-robust procedure for modeling the correlation matrix of a longitudinal dataset. It is based on an alternative Cholesky decomposition of the form Σ=DLL D where D is a diagonal matrix proportional to the square roots of the diagonal entries of Σ and L is a unit lower-triangular matrix determining solely the correlation matrix. The first robustness is with respect to model misspecification for the innovation variances in D, and the second is robustness to outliers in the data. The latter is handled using heavy-tailed multivariate t-distributions with unknown degrees of freedom. We develop a Fisher scoring algorithm for computing the maximum likelihood estimator of the parameters when the nonredundant and unconstrained entries of (L,D) are modeled parsimoniously using covariates. We compare our results with those based on the modified Cholesky decomposition of the form LD 2 L using simulations and a real dataset.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others


  • Brockwell, P.J., Davis, R.A.: Time Series: Theory and Methods, 2nd edn. Springer, Berlin (1991)

    Book  Google Scholar 

  • Cai, B., Dunson, D.B., Gladen, T.B.: Bayesian covariance selection in generalized linear mixed models. Biometrics 62, 446–457 (2006)

    Article  MathSciNet  MATH  Google Scholar 

  • Cannon, M.J., Warner, L., Taddei, J.A., Kleinbaum, D.G.: What can go wrong when you assume that correlated data are independent: an illustration from the evaluation of a childhood health intervention in Brazil. Stat. Med. 20(9–10), 1461–1467 (2001)

    Article  Google Scholar 

  • Carroll, R.J.: Variances are not always nuisance parameters. Biometrics 59(2), 211–220 (2003)

    Article  MathSciNet  MATH  Google Scholar 

  • Chen, Z., Dunson, D.B.: Random effects selection in linear mixed models. Biometrics 59(4), 762–769 (2003)

    Article  MathSciNet  MATH  Google Scholar 

  • Chiu, T.Y.M., Leonard, T., Tsui, K.-W.: The matrix-logarithmic covariance model. J. Am. Stat. Assoc. 91(433), 198–210 (1996)

    Article  MathSciNet  MATH  Google Scholar 

  • Diggle, P., Heagerty, P., Liang, K.-Y., Zeger, S.: Analysis of Longitudinal Data, 2nd edn. Oxford University Press, Oxford (2002)

    Google Scholar 

  • Diggle, P.J., Verbyla, A.-n.P.: Nonparametric estimation of covariance structure in longitudinal data. Biometrics 54(2), 401–415 (1998)

    Article  MATH  Google Scholar 

  • Holan, S., Spinka, C.: Maximum likelihood estimation for joint mean-covariance models from unbalanced repeated-measures data. Stat. Probab. Lett. 77(3), 319–328 (2007)

    Article  MathSciNet  MATH  Google Scholar 

  • Kenward, M.G.: A method for comparing profiles of repeated measurements. Appl. Stat. 36, 296–308 (1987)

    Article  MathSciNet  Google Scholar 

  • Lange, K.L., Little, R.J.A., Taylor, J.M.G.: Robust statistical modeling using the t distribution. J. Am. Stat. Assoc. 84(408), 881–896 (1989)

    MathSciNet  Google Scholar 

  • Leng, C., Zhang, W., Pan, J.: Semiparametric mean-covariance regression analysis for longitudinal data. J. Am. Stat. Assoc. 105(489), 181–193 (2010)

    Article  MathSciNet  Google Scholar 

  • Liang, K.Y., Zeger, S.L.: Longitudinal data analysis using generalized linear models. Biometrika 73, 13–22 (1986)

    Article  MathSciNet  MATH  Google Scholar 

  • Lin, T.-I., Wang, Y.-J.: A robust approach to joint modeling of mean and scale covariance for longitudinal data. J. Stat. Plan. Inference 139(9), 3013–3026 (2009)

    Article  MATH  Google Scholar 

  • Maronna, R., Martin, R., Yohai, V.: Robust Statistics: Theory and Methods. Wiley Series in Probability and Statistics. Wiley, New York (2006)

    Book  MATH  Google Scholar 

  • McCullagh, P., Nelder, J.A.: Generalized Linear Models, 2nd edn. Chapman & Hall, London (1989)

    MATH  Google Scholar 

  • Pan, J.X., MacKenzie, G.: On modelling mean-covariance structures in longitudinal studies. Biometrika 90, 239–244 (2003)

    Article  MathSciNet  MATH  Google Scholar 

  • Pinheiro, J.C., Liu, C., Wu, Y.N.: Efficient algorithms for robust estimation in linear mixed-effects models using the multivariate t distribution. J. Comput. Graph. Stat. 10(2), 249–276 (2001)

    Article  MathSciNet  Google Scholar 

  • Pourahmadi, M.: Joint mean-covariance models with applications to longitudinal data: unconstrained parameterisation. Biometrika 86(3), 677–690 (1999)

    Article  MathSciNet  MATH  Google Scholar 

  • Pourahmadi, M.: Maximum likelihood estimation of generalised linear models for multivariate normal covariance matrix. Biometrika 87(2), 425–435 (2000)

    Article  MathSciNet  MATH  Google Scholar 

  • Pourahmadi, M.: Foundations of Time Series Analysis and Prediction Theory. Wiley, New York (2001)

    MATH  Google Scholar 

  • Pourahmadi, M.: Cholesky decompositions and estimation of a covariance matrix: orthogonality of variance correlation parameters. Biometrika 94(4), 1006–1013 (2007)

    Article  MathSciNet  MATH  Google Scholar 

  • Rothman, A.J., Levina, E., Zhu, J.: A new approach to Cholesky-based covariance regularization in high dimensions. Biometrika 97(3), 539–550 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  • Wang, Y.-G., Carey, V.: Working correlation structure misspecification, estimation and covariate design: implications for generalised estimating equations performance. Biometrika 90(1), 29–41 (2003)

    Article  MathSciNet  MATH  Google Scholar 

  • Welsh, A., Richardson, A.: Approaches to the robust estimation of mixed models. In: Maddala, G., Rao, C. (eds.) Robust Inference. Handbook of Statistics, vol. 15, pp. 343–384. Elsevier, Amsterdam (1997)

    Chapter  Google Scholar 

  • Ye, H., Pan, J.X.: Modelling of covariance structures in generalised estimating equations for longitudinal data. Biometrika 93, 927–994 (2006)

    Article  MathSciNet  Google Scholar 

  • Zellner, A.: Bayesian and non-Bayesian analysis of the regression model with multivariate student-t error terms. J. Am. Stat. Assoc. 71(354), 400–405 (1976)

    MathSciNet  MATH  Google Scholar 

  • Zimmerman, D.L., Núñez Antón, V.: Antedependence Models for Longitudinal Data. Chapman & Hall/CRC Press, New York (2009)

    Book  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Mehdi Maadooliat.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Maadooliat, M., Pourahmadi, M. & Huang, J.Z. Robust estimation of the correlation matrix of longitudinal data. Stat Comput 23, 17–28 (2013).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: